advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rochester, Minnesota, USA:

My son, who is 16 years old, was in a bad car accident in July 1998. He was diagnosed with diabetes in August 1998. When he was in the hospital for the Type 1 diabetes, he was injecting 3 times a day an average of 12 units each time. When he came home he started having lows all the time. We lowered his insulin until he is down to injecting once a day, 1 unit of Ultralente. He is still having lows and I am wondering if he has to continue taking this 1 unit. I know he is in the honeymoon phase of this disease, but he checks his blood 4 to 5 times a day and watches his diet. What would happen if he stopped injecting the insulin until his blood sugar started going up again?

Answer:

It is usually not recommended to stop insulin therapy completely during the honeymoon phase even if blood sugars are normal off insulin. It is felt that giving a small dose of insulin may help prolong even partial production of insulin in the future. If you can make even an extremely small amount of insulin, your control is a little easier.

I assume that the high blood sugars 1 month after the car accident did not appear while you son was on steroids or any medication that can temporarily raise the blood sugar. If there is any question that the high blood sugars were somehow related to the accident and not true, permanent diabetes, you could discuss with his doctor sending tests for antibodies against islet cells, insulin and GAD (not that the accident caused true diabetes, but some medications or severe head trauma may cause temporary high blood sugars). If the blood sugars were a temporary phenomenon related to medication or head trauma, the antibodies would be negative. If your son has true, insulin dependent diabetes, the antibodies are usually positive at diagnosis and for a while afterwards.

TGL

Original posting 17 Apr 1999
Posted to Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.